Hail, Kalkaska
- When
- June 28, 1:02 PM EST to 1:07 PM EST
- Where
- Kalkaska County, Sharon
- Measured
- 0.88 in hail
- Reported by
- COOP STATION
- Coordinates
- 44.583, -85.083
A potent upper level disturbance brought very cold air aloft into the northern Great Lakes. Abundant sunshine in the morning provided the fuel to power numerous thunderstorms in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A potent upper level disturbance brought very cold air aloft into the northern Great Lakes. Abundant sunshine in the morning provided the fuel to power numerous thunderstorms in the afternoon. Thanks to the cold air aloft, a number of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 8:55 AM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 955 AM EDT WED JUN 28 2006 .UPDATE...LOOKS LIKE A PROLIFIC HAIL DAY AHEAD. HAVE ALREADY HAD VIGOROUS ELEVATED EARLY MORNING CONVECTION ACROSS N CENTRAL/NE LOWER MI...COINCIDING WITH ARRIVAL OF UPPER TROF AND COLDER AIR ALOFT. GRB 12Z SOUNDING WAS NEAR -21C AT 500MB...SUBSTANTIALLY COLDER THAN EARLIER MODEL PROGS. ABUNDANT SUNSHINE WAS NOTED THIS MORNING BEHIND BROKEN LINE OF CONVECTION LIFTING THRU NE LOWER MI. 12Z APX/GRB SOUNDINGS WERE BOTH QUITE MOIST...SO SURFACE DEW POINTS SHOULD REMAIN STABLE IN THE MID 50S TO PERHAPS UPPER 50S. A REASONABLE 73/56 SURFACE PARCEL PROVIDES AN MLCAPE OF 1100J/KG...75/58 WOULD BE NEAR 1500J/KG. GIVEN THE UNSEASONABLY COLD AIR ALREADY ALOFT...WITH CONTINUED COLD ADVECTION AT 500MB...CONDITIONS ARE VERY FAVORABLE FOR LOTS OF SMALL HAILERS AND SOME BIG HAILERS. LACK OF DRY AIR AND SHEAR ALOFT WILL LIMIT HIGH WIND THREAT. BUT...WITH SO MUCH VORTICITY AND CYCLONIC CURVATURE IN THE REGION TODAY...IT/S NOT IMPOSSIBLE FOR US TO SEE A LANDSPOUTISH TORNADO OR TWO DESPITE MINIMAL SHEAR. OTHERWISE...STORM MODE WILL BE MULTICELLULAR AND PULSE-TYPE. TRIGGERS INCLUDE AN E-W TROF AXIS RUNNING FROM TAWAS TO HTL TO TVC....OLD OUTFLOW BOUNDARIES...AND LAKE BREEZES. GIST OF THE EARLIER FORECAST LOOKS PRETTY DECENT...WILL NOT OVERHAUL THE POP/WX GRIDS. WILL BUMP UP MAX TEMPS SEVERAL DEGREES IN NW/N CENTRAL LOWER GIVEN CONSIDERABLE MORNING SUNSHINE. ZOLTOWSKI && .PREV DISCUSSION ISSUED 330 AM WED JUN 28... CLOSED 500 MB LOW IS CURRENTLY CENTERED OVER WRN UPPER MICHIGAN AND NRN WISCONSIN EARLY THIS MORNING. SURFACE LOW CENTER HAS PUSHED JUST EAST OF MICHIGAN...WITH THE MAIN LOW WELL NE OF THE STATE. LARGE AREA OF SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE PLAINS STATES...RESULTING IN MAINLY CLEAR CONDITIONS OVER THAT REGION. A FEW SHOWERS AND EVEN AN ISOLD THUNDERSTORM ARE HANGING ON OVER PORTIONS OF NRN LAKE MICHIGAN JUST DOWNWIND OF THE 500 MB LOW CENTER AND THE UPPER LEVEL COLD POOL. ACROSS OUR CWA...SKIES ARE MAINLY CLEAR OVER MUCH OF THE AREA...ALTHOUGH SOME REGIONAL OBS ARE INDICATING LOW CLOUDS/FOG DEVELOPMENT MAINLY IN LOCATIONS THAT RECEIVED RAIN YESTERDAY. POPS AND THE POTENTIAL FOR THUNDER WILL REMAIN THE PRIMARY FORECAST CONCERN THRU THE END OF THE WORKWEEK (AT LEAST). TODAY AND TONIGHT...UPPER LEVEL TROUGH WILL SLOWLY PUSH EASTWARD THROUGH ERN WISCONSIN AND MICHIGAN...REACHING LAKE MICHIGAN BY THIS AFTERNOON AND LAKE HURON OVERNIGHT. WEAK SURFACE TROUGHING WILL ALSO REMAIN IN PLACE...BUT WILL BEGIN TO BREAK DOWN LATE TONIGHT AS THE UPPER TROUGH SLIDES EAST OF THE STATE. PLENTY OF MOISTURE WILL REMAIN IN PLACE THROUGH TONIGHT FOR CONVECTIVE DEVELOPMENT. MAIN DIFFERENCE BETWEEN YESTERDAY AND TODAY (SYNOPTICALLY SPEAKING) WILL BE GREATER DESTABILIZATION THRU THE COLUMN AS THE 500 MB COLD POOL MOVES OVERHEAD. OTHERWISE...LOCAL EFFECTS WILL BE SIMILAR... SPECIFICALLY REGARDING AN INCREASE IN LOW LEVEL CONVERGENCE AS LAKE BREEZES DEVELOP DURING THE AFTERNOON. GENERAL WESTERLY LOW LEVEL FLOW COMBINED WITH DEVELOPING EASTERLY FLOW ALONG THE NRN LAKE HURON SHORELINE AREAS DUE TO LAKE BREEZE DEVELOPMENT WILL TARGET CENTRAL AND NE LOWER MICHIGAN FOR GREATEST INCREASE IN LOW LEVEL CONVERGENCE. THIS WILL LIKELY TRANSLATE INTO HIGHER POPS DURING PEAK HEATING FOR CENTRAL AND ERN AREAS OF OUR CWA. BEST CHANCE OF SVR TSRA WILL ALSO BE WITHIN THIS LOCATION DURING PEAK DIURNALLY ENHANCED INSTABILITY. EXPECT GREATER CHANCES OF SVR TSRA THIS AFTERNOON AND EVENING FOR THE ENTIRE CWA (AS COMPARED TO YESTERDAY) DUE TO GREATER INSTABILITY WITH THE ARRIVAL OF THE COLD POOL (IN AGREEMENT WITH SPC DAY 1 OUTLOOK OF A SLIGHT RISK FOR THE VAST MAJORITY OF OUR CWA). WILL MAINTAIN CHANCE POPS THIS MORNING AND FOR FAR WRN SECTIONS OF THE CWA IN THE AFTERNOON. POPS WILL INCREASE TO LIKELY FOR CENTRAL AND ERN SECTIONS OF THE CWA THIS AFTERNOON AND EVENING...WILL POPS ACROSS THE ENTIRE CWA DIMINISHING BACK TO CHANCE OVERNIGHT. FOG DEVELOPMENT HAS NOT BEEN NEAR AS WIDESPREAD OR AS THICK AS YESTERDAY MORNING. WILL NOT NEED TO ISSUE A DENSE FOG ADVISORY FOR EARLY THIS MORNING...BUT WILL DEFINITELY MENTION AREAS OF FOG FOR ALL ZONES. THURSDAY AND THURSDAY NIGHT...UPPER TROUGH WILL CONTINUE TO SLOWLY PUSH EASTWARD AWAY FROM MICHIGAN. WEAK SURFACE RIDGING WILL BUILD INTO THE WRN GREAT LAKES...BUT HIGH PRESSURE CENTER WILL SLIDE SOUTH OF MICHIGAN. SOME LIMITED LOW/MID LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS NRN MICHIGAN DESPITE BUILDING LARGE SCALE SUBSIDENCE. RELATIVELY LIGHT LOW LEVEL SYNOPTIC FLOW WILL ONCE AGAIN ALLOW FOR AFTERNOON LAKE BREEZE DEVELOPMENT...AND WITH OVERALL WESTERLY FLOW...GREATEST CONVERGENCE WILL AGAIN BE ACROSS CENTRAL AND ERN SECTIONS OF THE CWA. LINGERING MOISTURE...DAYTIME HEATING AND LAKE BREEZES WILL KEEP THE CHANCE OF SHRA/TSRA IN THE FORECAST FOR MOST OF THE CWA...WITH THE EXCEPTION OF THE LAKE MICHIGAN SHORELINE. STRENGTHENING SUBSIDENCE AND LOSS OF DIURNAL INSTABILITY WILL LEAD TO A DRY PERIOD THURSDAY NIGHT. NO CHANGES MADE TO THE REMAINDER OF THE FORECAST. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1031 AM EDT WED JUN 28 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-291000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1031 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN MICHIGAN THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND 9 PM...NEAR AND EAST OF A LINE FROM CADILLAC TO PELLSTON...AS WELL AS IN EASTERN UPPER MICHIGAN. THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHERN MICHIGAN. STORMS ARE NOT EXPECTED TO BE SEVERE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN THROUGH MONDAY...MAINLY DURING THE AFTERNOON AND EVENING EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 8 NW MANTON 44.49N 85.52W
06/28/2006 E0.50 INCH WEXFORD MI TRAINED SPOTTER
PEA AND MARBLE SIZE HAIL
&&
MCELLITTThe NCL Michigan radar (KAPX), 46 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517737, 5517738, 5517739, 5517746, 5517747, 5517740, 5517741, 5517748, 5517742, 5517743, 5517749, 5517744, 5517745.